Wisconsin, 2004

Damaging Winds in Wisconsin, August 1, 2004

August 1, 2004 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms developed in unstable air ahead of an approaching cold front. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of an approaching cold front. A couple of the storms produced high winds, downing numerous trees and power lines down in Mattoon (Shawano co.) and a few trees down in Neopit (Menominee co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 1:00 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT SUN AUG 1 2004

.SHORT TERM...TONIGHT AND MONDAY. FORECAST FOCUS ON SEVERE WEATHER
THREAT TONIGHT AND MONDAY.

MODEL RUNS VERY DIFFERENT THIS RUN AS TIMING AND LOCATION OF CONVECTION
STILL AN ISSUE. CURRENT RADAR TRENDS SEEM TO INDICATE THAT CONVECTION
MAY HAVE A HARD TIME DEVELOPING AND MOVING INTO THE CWA THIS EVENING AS
INDICATED BY THE ETA MODEL. THE GFS SEEMS A BIT TOO BROAD BRUSHED WITH A
GENERAL AREA OF CONVECTION TONIGHT AND MONDAY. THE CURRENT TRENDS SEEM
TO SUPPORT THE ETA MODEL SO WILL GO WITH THE ETA FOR GENERAL
PRECIPITATION CHANCES AND TIMING.

THE ETA INDICATES CONVECTION AND AN MCS FORMING ALONG WEAK FRONTAL
BOUNDARY IN MINNESOTA AND POSSIBLY SPILLING OVER INTO THE WESTERN CWA
LATE TONIGHT. THEREFORE WILL LOWER PRECIPITATION FROM LIKELY TO CHANCY
TO REFLECT THE RECENT TRENDS.  THE ETA THEN BRINGS THE COMPLEX INTO THE
CWA MONDAY MORNING AND LINGERING ACROSS MOST OF THE CWA THROUGH THE
AFTERNOON HOURS. GIVEN THE CONSENSUS OF ALL MODELS FOR PRECIPITATION
THIS PERIOD WILL HANG ONTO THE LIKELY CHANCES AS WE STAY IN THE GENERAL
VICINITY OF THE FRONT THIS PERIOD.

SEVERE WEATHER POTENTIAL APPEARS TO BE LATE TONIGHT AND EARLY MONDAY
MORNING WITH THE ELEVATED MCS MOVING THROUGH THE WESTERN CWA. TIMING OF
MCS WILL BE CRUCIAL TO SURFACE BASED CONVECTION DURING THE AFTERNOON IN
THE EASTERN CWA AND IF CONVECTION SLOWS DOWN IT CAN TAP INTO THE 1000-
2000 J/KG CAPE AND -4 LI VALUES. GOOD SHEAR AND THE PROXIMITY TO THE
FRONT COULD MEAN A FEW TORNADOES WITH MOST LIKELY THREAT BEING WIND
DAMAGE GIVEN THE HIGH WET BULB ZERO VALUES OVER 10K FT.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY. NORTHWEST FLOW DEVELOPS OVER
UPPER MIDWEST AS TROF DEEPENS IN THE EAST.  AT THE SURFACE...CANADIAN
HIGH PRESSURE PUSHES SOUTH INTO THE STATE BY WED.  DRY PERIOD EXPECTED
THROUGH THE END OF THE WEEK.  QUESTION OF FORECAST IS TUE/TUE NIGHT.
GFS HAVING PROBLEMS WITH WAVE (POSSIBLE REMNANTS OF CUT OFF CURRENTLY
OFF SFO BAY AREA).  WIND FIELD ON ETA SHOWS BOUNDARY WELL TO THE SOUTH
OF AREA ON TUE.  BELIEVE PCPN PATTERN TOO FAR NORTH ON BOTH ETA AND GFS.
 WILL KEEP CURRENT DRY FORECAST INTACT AFTER MON NIGHT.  AGAIN GFS MORE
AGGRESSIVE OF MED RANGE MODELS BRINGING COOLER AIR SOUTH WITH HIGH.
WILL DROP TEMPS SOME...ESPECIALLY OVERNIGHT LOWS. THOUGH...STILL EXPECT
HIGHS TO REACH TO NEAR CLIMATOLOGICAL NORMS GIVEN SUNSHINE AND DRY
AIRMASS.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KURIMSKI/TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 1, 11:15 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SUN AUG 1 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY WILL REMAIN NEAR THE SOUTHERN PART OF THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE WARM AND VERY HUMID AIR SOUTH OF
THE FRONT WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON...AND WILL
PROVIDE THE FUEL FOR THUNDERSTORMS. THE DIFFICULTY WILL BE IN
PINPOINTING EXACTLY WHEN AND WHERE THE THREAT OF SEVERE WEATHER WILL BE
THE GREATEST.

STORMS COULD DEVELOP OR MOVE INTO THE AREA STARTING THIS AFTERNOON AND
CONTINUING TONIGHT. GIVEN THE EXTREME INSTABILITY EXPECTED TO BE PRESENT
JUST SOUTH OF THE AREA...ANY STORMS THAT AFFECT THE AREA DURING THIS
TIME COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
CONDITIONS ARE ALSO FAVORABLE FOR THE STORMS TO DEVELOP INTO AN
ORGANIZED SYSTEM WHICH WOULD PRODUCE WIDESPREAD DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE STORMS WILL CONTINUE INTO MONDAY AND THEN DIMINISH
RAPIDLY MONDAY NIGHT. COOLER AND MUCH DRIER AIR WILL OVERSPREAD THE AREA
LATE MONDAY NIGHT AND TUESDAY...ENDING THE CHANCE OF THUNDERSTORMS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT SOME POINT THIS AFTERNOON...
TONIGHT...AND/OR MONDAY.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 92 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shawano

When
August 1, 6:20 PM CST
Where
Shawano County, Mattoon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -89.033

Thunderstorm Wind, Menominee (C)

When
August 1, 6:30 PM CST
Where
Menominee (C) County, Neopit
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.983, -88.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419351, 5419352.